Vermont, 2004

Flood in Vermont, August 30 to 31, 2004

August 30 to 31, 2004 · NWS BTV · 1 event in 1 county or zone

Thunderstorms with very heavy rain moved across Orleans county. In Derby, basement flooding occurred along with driveway erosion.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms with very heavy rain moved across Orleans county. In Derby, basement flooding occurred along with driveway erosion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 30, 9:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 30, 9:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1010 PM EDT MON AUG 30 2004

.SHORT TERM...
NO CHANGES TO ZONES OR THE FLOOD WATCH. THIS IS A POTENTIALLY
DANGEROUS SITUATION IN PORTIONS OF CENTRAL VERMONT WHERE THERE IS A
RISK OF OVERNIGHT RAINFALL EXCEEDING 2 INCHES...INITIATING LOCAL
FLOODING OVER SATURATED GROUND. GUIDANCE FROM THE LAST SEVERAL RUNS
OF THE GFS HAVE BEEN EXCELLENT IN SHOWING DVLPMT OF NEW BAND OF
CNVTV RAINFALL IN THE LWR HUDSON VLY...LIFTING NEWRD ACROSS MOST OF
VERMONT DURING THE OVERNIGHT HOURS. THIS BAND ROTATED NWWRD IN SOME
APPARENT RELATIONSHIP TO THE BROAD CYCLONIC CRCLN ASSOCIATED WITH
THE TWO TROPICAL SYSTEMS ALONG THE MID ATLC AND SRN NEW ENGLAND
COASTS...AND ESSENTIALLY DELAYED ANY EASTWARD PROGRESSION OF THE
SYSNOPTIC FRONT STALLED IN THE ST LAWRENCE VLY.  THIS HAS ALL BEEN
IN STARK CONTRAST TO THE ETA WHICH SEEMED ONLY TO FOCUS ON ST
LAWRENCE VLY BAND OF RAINFALL ASSOCIATED WITH THE APCHG GREAT LAKES
UPR TROF. PRECIP WTR IS EXCSV AND THERE IS A RISK OF SEVERAL HOURS
OF TRAINING CELLS IN CENTRAL VERMONT UNTIL THE UPR TROF CATCHES UP
FROM THE GREAT LAKES.

.PREVIOUS DISCUSSION...
SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE MAIN WEATHER CONCERN IN THE SHORT TERM WILL BE POTENTIAL FOR
FLASH FLOODING TONIGHT. FLOOD WATCHES REMAIN IN EFFECT FOR MUCH OF
VERMONT AND ESSEX CTY NY THRU TONITE. ALSO OF CONCERN IS THE SLITE
RISK OF SVR WX ACRS SRN PTN FA NEXT FEW HRS. HAVE GENERALLY GONE
WITH THE GFS MODEL...WHICH IS NOTICEABLY WETTER FOR TONITE THAN
OTHER MODELS.

VERY MOIST AIRMASS REMAINS IN PLACE ACRS FA ATTM. PWS 1.6 TO 2
INCHES ACRS FA...SFC TDS UPPER 60S/LOW 70S. HEAVY RAINFALL
TODAY HAS BEEN CONFINED TO NRN NY AND NW VT...WHILE PCPN ACRS ACRS
REMAINDER OF VT HAS BEEN LIMITED TO SCT THNDSTRMS. QUASI-STATIONARY
FRONT REMAINS DRAPED ACRS NRN NY AND XTRM NRN VT. THIS FRONT WILL
FINALLY BEGIN TO SHIFT EAST TONITE IN RESPONSE TO MID LVL SHRTWV
WHICH MOVES ACRS RGN OVRNGHT. COMBINATION OF THE VERY HIGH
PWS...CONVERGENCE ALONG THE SLOW MOVG FRONT...THE ASSOCD
SHRTWV...AND ENTRAINMENT OF SOME MSTR FROM REMNANTS OF GASTON...ALL
POINTS TO POTENTIAL FOR HVY RAIN. EXPECT WDSPREAD 1.5 TO 2 INCH
RAINFALL TOTALS TONITE...WITH HIR AMTS PSBL IN AREAS WHERE TRAINING
OCCURS (MAINLY ERN NYS AND MUCH OF VT). ADDING TO THE PROBLEM IS THE
VERY LOW FLASH FLOOD GUIDANCE VALUES ACRS MUCH OF VT AND ESSEX CTY
NY DUE RECENT RAINS.

FINALLY A CHANGE IN AIRMASS TUESDAY AS DRIER AIR ADVECTS INTO RGN ON
NW BREEZES BEHIND THE FRONT. LINGERING SHWRS DURING THE
MORNING...ESPECIALLY ERN VT...THEN DIMINISHING CLDS DURING PM.

HIGH PRESSURE THEN BLDS INTO FA TUE NITE THRU WED ALLOWING FOR
GENERALLY CLR SKIES WITH TEMPS A FEW DEGREES BELOW NORMAL.

EXTENDED (WED NITE THRU MON)...
NOT MUCH CHANGE EXPECTED IN MUCH OF THE EXTENDED PORTION OF THE
FORECAST. SFC RIDGE REMAINS INTACT OVER THE NORTHEAST FROM WED. INTO
THE BEGINNING PART OF THE WEEKEND. WILL CONTINUE TO KEEP THIS
PORTION DRY...ALTHOUGH HAVE REMOVED SLIGHT CHANCE IN FOR SATURDAY.
MDLS DO NOT SHOW FRNT MVG INTO REGION TO WARRANT LEAVING IN.

SUNDAY INTO MONDAY WILL BE A BIT TRICKY FOR PRECIP. SFC RIDGE
FORECASTED TO REMAIN FAIRLY STAGNANT OFF THE NEW ENGLAND COAST AND
WILL AFFECT THE APPROACH OF CD FRNT FROM THE WEST...ALONG WITH THE
TRACK OF HURRICANE FRANCES. TRACK STILL UNCERTAIN THIS FAR OUT BUT
LATEST MRF AND GFS EXTENDED HAS FRANCES TRACKING WEST OF KMSS LATE
MONDAY. FRNT MAY DRY UP AS IT APPROACHES THE SFC RIDGE...BUT COULD
BE AFFECTED BY TRACK OF HURRICANCE. BUT FOR NOW WILL LEAVE CHANCE OF
RW FOR NOW AND WILL WAIT FOR FURTHER RUNS.

AVIATION...
SFC FRNT WILL SLOWLY PROGRESS THRU REGION THRU 12Z MON MORNING.
EXPECTING IFR TO VLIFR COND AT TIMES AS TRW MOVES OVER AREA. HEAVY
RAIN AND LOW CLD COVER WILL CREATE CONDITIONS. WNDS WILL BE VARIABLE
IN MOST SPOTS WITH SOME STRONG GUSTS POSSIBLE IN VCNTY OF TSTORMS.
STORMS/RW BEGIN TO CLR REGION FROM KMSS TO THE EAST BY 06Z-07Z THEN
THRU EASTERN VT BY 15Z-16Z. SOME AREAS FG OVERNITE  W/ LOW CEILINGS
WILL CREATE LIFR COND...ESPECIALLY IN KSLK AND KMPV.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR TODAY AND TONIGHT VTZ002>012-016>019.
NY...FLOOD WATCH FOR TODAY AND TONIGHT NYZ034-035.
&&

BELL
Hazardous weather outlook, Aug 30, 4:13 AM EST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
513 AM EDT MON AUG 30 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-310911-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
513 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
A FLOOD WATCH IS IN EFFECT FOR ESSEX COUNTY NEW YORK AND ALL OF
CENTRAL AND NORTHERN VERMONT THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS MORNING AND BECOME
MORE NUMEROUS THIS AFTERNOON AND EVENING. THE POTENTIAL WILL BE FOR
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES. THIS AMOUNT OF
RAIN...COMBINED WITH RAIN FROM RECENT DAYS COULD PRODUCE LOCALIZED
FLOODING AND SHARP RISES ON LOCAL RIVERS AND STREAMS.

IN ADDITION...A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL AND SOUTHERN VERMONT THIS AFTERNOON. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ASSOCIATED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTHERN VERMONT
THIS AFTERNOON AND EVENING.

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orleans

When
August 30, 11:30 PM EST to August 31, 1:45 AM EST
Where
Orleans forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419437.